A 12-year-old boy presented with central chest pain, shortness of breath and type 1 respiratory failure. He had a background of graft versus host disease (GvHD), which was currently managed with imatinib therapy. A focused bedside ultrasound scan was performed revealing a large pericardial effusion. The child was referred to a tertiary paediatric cardiology centre where he underwent emergency pericardiocentesis, draining a total of 800 mL of pericardial fluid. Fluid analysis excluded infection, and with no other concerns for a GvHD flare the diagnosis of an imatinib-induced pericardial effusion was made. On terminating the therapy, the pericardial collection did not reaccumulate. Tyrosine kinase inhibitor-induced pericardial and/or pleural effusion should be considered as a differential diagnosis in paediatric patients on this therapy presenting in a similar manner.
- tyrosine kinase inhibitor
- sickle cell disease
- unwanted effects/adverse reactions
- cardiovascular medicine
Statistics from Altmetric.com
Contributors CT wrote the initial draft. PA coordinated the project, edited the draft and conducted the consent process. SM and JA edited the final draft to ensure accuracy of the work. All authors contributed to the manuscript and gave final approval of the version submitted.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Parental/guardian consent obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.